Benadryl and Dimetapp should generally not be used together. Benadryl (diphenhydramine) is a sedating, first-generation antihistamine and Dimetapp is a combination product that contains brompheniramine, another first-generation antihistamine. Taking both together is a therapeutic duplication and can greatly increase the risk of side effects, such as:

  • Sedation
  • Dizziness
  • Confusion
  • Dry mouth
  • Constipation


Dimetapp

Dimetapp is an over-the-counter cold medicine that contains brompheniramine, a 1st generation antihistamine. Like other medications of the same drug class, brompheniramine is used to treat allergy and cold symptoms but can cause drowsiness and sedation. 


Each dose of Dimetapp lasts around 4-12 hours, depending on the individual.


Benadryl

Like Dimetapp, Benadryl is a first-generation antihistamine with significant sedative effects. It can be used for seasonal allergies but is most commonly used for insomnia and to stem allergic reactions. It generally has a shorter duration of action than Dimetapp, with each dose lasting around 4-6 hours.


Summary

  •  Benadryl and Dimetapp should not be taken together due to the risk of additive side effects such as sedation, dizziness and dry mouth.